Indiana, 2003

Hail and Damaging Winds in Indiana, April 20, 2003

April 20, 2003 · NWS IND · 18 events in 11 counties and zones

A line of thunderstorms with embedded supercells produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms with embedded supercells produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 20, 3:10 AM EST, 9 hours 58 minutes earlier.

Area forecast discussion, Apr 20, 3:10 AM EST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 AM EST SUN APR 20 2003

MAIN FORECAST CONCERNS DEAL WITH THUNDERSTORM CHANCES TODAY AND EARLY
TONIGHT.

SURFACE ANALYSIS AT 07Z SHOWS LOW PRESSURE ACROSS WESTERN WISCONSIN WITH A
COLD FRONT EXTENDING ACROSS CENTRAL IOWA AND WESTERN MISSOURI.  RADAR
AND LIGHTNING CHARTS INDICATE A CONCENTRATED CLUSTER OF THUNDERSTORMS
FROM NEAR SAINT LOUIS TO NORTHERN ARKANSAS. MODELS ARE IN PRETTY GOOD
AGREEMENT OVER THE NEXT COUPLE OF DAYS.  FOR TODAY AND THIS EVENING I
HAVE GONE MORE WITH THE MESOETA AND THEN WITH A MODEL BLEND OF GFS
AND ETA AFTERWARDS FOR THE NEXT FEW DAYS. THE MESOETA MOVES CD FRONT
ACROSS OUR FORECAST AREA DURING THE 21Z-03Z PERIOD. AT 21Z IT SHOWS
LIFTED INDEX OF -5 WITH CAPES ALMOST TO 2000 J/KG. EVEN THOUGH
CURRENT THUNDERSTORMS TO OUR WEST ARE CURRENTLY WEAKENING...WILL KEEP
MENTION OF A FEW SEVERE THUNDERSTORMS LATER TODAY AS AIR MASS BECOMES
MORE UNSTABLE. WILL GO WITH UNQUALIFIED POPS ALL AREAS TODAY.

MODELS SHOW RAPID DRYING BEHIND CD FNT TONIGHT AND WILL END ALL
PRECIPITATION BY MIDNIGHT. BOTH ETA AND GFS BRING SOME WRAP AROUND
MOISTURE BACK INTO OUR NORTHERN FORECAST AREA BY LATE MONDAY. THEY
ALSO BRING A VORT MAX TO OUR NE FORECAST AREA WITH ETA BEING A LITTLE
STRONGER. WILL GO WITH A CHANCE OF SHOWERS LATE MONDAY N AND NE WITH
A SLIGHT CHANCE SHOWERS ELSEWHERE.

WILL GO A FEW DEGREES ABOVE MAV AND MET TEMPS TODAY GIVEN CD FNT WILL
ARRIVE LATE TODAY AND PRECIPITATION WILL NOT BE CONTINUOUS. IN MOST
OTHER PERIODS WILL GO PRETTY CLOSE TO GUIDANCE TEMPS.

MODELS ARE A LITTLE FARTHER NORTHEAST WITH UPR LOW ON TUESDAY...SO
WILL GO WITH MORE SUN BY THEN.  ONLY MINOR CHANGES MADE TO EXTENDED.

.IND...NONE.

HENDRICKSON
Hazardous weather outlook, Apr 20, 6:00 AM EST, 7 hours 8 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL OCCUR TODAY AND SCATTERED
THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS BEFORE ENDING.

THE SEVERE STORM PREDICATION CENTER INDICATES THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.  THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY
TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND NOON TO
EARLY EVENING.  A COLD FRONT WILL MOVE EAST ACROSS CENTRAL INDIANA
LATE TODAY AND EARLY TONIGHT AND THE THREAT OF STRONG STORMS WILL
END ONCE THE FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND

JEH

The radar

The Indianapolis radar (KIND), 49 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
April 20, 1:08 PM EST to 1:10 PM EST
Where
Putnam County, Cloverdale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -86.800

Hail, Morgan

When
April 20, 1:35 PM EST
Where
Morgan County, Mooresville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.617, -86.367

Thunderstorm Wind, Morgan

When
April 20, 1:44 PM EST
Where
Morgan County, Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -86.433

Hail, Knox

When
April 20, 1:56 PM EST
Where
Knox County, Vincennes
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.683, -87.517

Hail, Johnson

When
April 20, 2:02 PM EST
Where
Johnson County, 5 mi W of Greenwood
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.617, -86.217

Thunderstorm Wind, Morgan

When
April 20, 2:05 PM EST
Where
Morgan County, Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.433, -86.433

Hail, Daviess

When
April 20, 2:15 PM EST to 2:20 PM EST
Where
Daviess County, Odon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.833, -86.983

Thunderstorm Wind, Hancock

When
April 20, 2:30 PM EST
Where
Hancock County, 5 mi N of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -85.783

Hail, Daviess

When
April 20, 2:32 PM EST to 2:34 PM EST
Where
Daviess County, 1 mi N of Plainville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.817, -87.150

Thunderstorm Wind, Henry

When
April 20, 2:58 PM EST
Where
Henry County, 2 mi E of Mt Summit
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -85.350

Thunderstorm Wind, Delaware

When
April 20, 3:05 PM EST
Where
Delaware County, Muncie
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.183, -85.400

Thunderstorm Wind, Randolph

When
April 20, 3:11 PM EST
Where
Randolph County, Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -84.983

Hail, Daviess

When
April 20, 3:15 PM EST
Where
Daviess County, Odon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.833, -86.983

Thunderstorm Wind, Henry

When
April 20, 3:25 PM EST
Where
Henry County, Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.050, -85.533

Hail, Boone

When
April 20, 4:01 PM EST
Where
Boone County, Zionsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -86.267

Hail, Daviess

When
April 20, 5:40 PM EST to 5:50 PM EST
Where
Daviess County, Odon
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
38.833, -86.983

Hail, Monroe

When
April 20, 7:00 PM EST
Where
Monroe County, Bloomington
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -86.517

Hail, Johnson

When
April 20, 8:00 PM EST
Where
Johnson County, New Whiteland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -86.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349071, 5349072, 5349073, 5349074, 5349075, 5349076, 5349078, 5349077, 5349079, 5349080, 5349081, 5349170, 5349171, 5349082, 5349172, 5349173, 5349174, 5349175.